Kentucky, 2009Damaging Winds and Heavy Rain in Kentucky, September 8, 2009
September 8, 2009 · NWS JKL · 9 events in 6 counties and zones
Multiple lines and clusters of thunderstorms caused numerous instances of wind damage all across eastern Kentucky during the afternoon and evening hours of September 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple lines and clusters of thunderstorms caused numerous instances of wind damage all across eastern Kentucky during the afternoon and evening hours of September 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 8, 10:15 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 8, 10:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EDT TUE SEP 8 2009
.SHORT TERM.../THE REST OF TODAY/...UPDATED
UPPER LEVEL LOW THAT HAS BEEN WOBBLING AROUND THE OHIO VALLEY REGION
WILL SHIFT SLOWLY TO THE SOUTH AND EAST OVER THE NEXT 48 HOURS. THIS
WILL KEEP OUR CWA UNDER THE THREAT OF RAIN. SHOWER ACTIVITY HAS
ALREADY BEGUN ACROSS PORTIONS OF THE AREA. WILL INCREASE POPS THROUGH
THE FIRST TWO PERIODS AS THE CENTER OF THE UPPER LEVEL LOW PASSES
OVER EASTERN KENTUCKY TONIGHT. THIS SHOULD ALLOW FOR SHOWER ACTIVITY
TO LINGER OVER OUR AREA A BIT LONGER TONIGHT THAN PREVIOUS NIGHT.
WITH THE LOW ON TOP OF US TONIGHT...CLOUDS SHOULD PERSIST AS WELL
WHICH SHOULD HELP ASSUAGE ANY WIDESPREAD FOG UNTIL DAWN WHEN SOME
PARTIAL CLEARING SHOULD BE REALIZED. ISC GRIDS AND PRODUCTS HAVE BEEN
UPDATED PER LATEST THOUGHTS. ALSO UPDATED ZONES FOR EXPIRATION OF
NPW.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH THURSDAY/
AN UPPER LEVEL LOW CONTINUES TO MEANDER OVER THE LOWER OH
VALLEY/SOUTHERN GREAT LAKES REGION. A FEW SHORTWAVES ARE ALSO ROTATING
AROUND THIS SYSTEM. TO THE EAST OF THIS UPPER LEVEL LOW/TROUGH OVER
THE SOUTHEASTERN CONUS IS A RIDGE OVER THE WESTERN ATLANTIC WITH
ANOTHER RIDGE EXTENDING FROM MEXICO NORTH INTO THE PLAINS STATES.
FURTHER TO THE WEST A TROUGH WAS OVER SOUTHWESTERN CANADA AND THE
NORTHERN ROCKIES REGION. THE MAIN BAND OF WESTERLIES GENERALLY LIES
FROM THE ROCKIES AND THEN TURN WELL NORTH INTO CENTRAL CANADA AND
THEN INTO SOUTHEASTERN CANADA.
THE TROUGH OVER THE NORTHWESTERN UNITED STATES WILL MOVE EAST
NORTHEAST WITH RIDGING NOW OVER THE PLAINS MOVING INTO THE
HUDSON/JAMES BAY REGION. THIS WILL KEEP THE UPPER LEVEL LOW FROM
MOVING MUCH AND IT SHOULD CONTINUE TO MEANDER THROUGH THE
PERIOD...REACHING THE CWA/CENTRAL APPALACHIANS BY 0Z THU BEFORE
HEADING NORTH TOWARD OH/THE UPPER OH VALLEY REGION LATE IN THE
PERIOD. THIS PATTERN WILL SET THE STAGE FOR ISOLATED TO SCATTERED
CONVECTION THROUGH THE PERIOD AS HAS BEEN NOTED OVER THE PAST COUPLE
OF DAYS.
EARLY ON...RATHER WIDESPREAD DENSE FOG WILL GRADUALLY LIFT AND
DISSIPATE...WITH CU DEVELOPING AROUND MIDDAY. WE WILL CONTINUE TO LET
THE DENSE FOG ADVISORY RUN ITS COURSE. OTHERWISE...DAYTIME HEATING
TODAY WILL LEAD TO LI INTO THE -3C TO POSSIBLY AS HIGH AS -5C RANGE
TODAY WITH CAPE 1000 TO 1500 J/KG OR SO. AN INVERTED TROUGH/WEAK SFC
REFLECTION OF THE UPPER LOW MAY HELP TO FOCUS CONVECTION A BIT OVER
MORE NORTHERN LOCATIONS. WBZ HEIGHTS ARE GENERALLY EXPECTED TO BE
12K OR BELOW...SO A GUSTY STORM OR TWO COULD OCCUR AS ON MON...BUT
THE MAIN STORY TODAY WILL BE SLOW MOVEMENT AND POSSIBLY TRAINING OF
CELLS LEADING TO LOCALLY HEAVY RAINFALL ONCE AGAIN. WE WILL ADD THIS
THREAT TO THE HWO. TEMPERATURES WILL LIKELY BE HELD BACK AS CLOUDS
AND CONVECTION DEVELOP. MOS GUIDANCE HAS BEEN TOO WARM THE PAST THREE
DAYS AND OPTED TO UNDERCUT ALL GUIDANCE ACROSS THE BOARD...TRENDING
TOWARD BIAS CORRECTED MAV GUIDANCE...ALTHOUGH WITH THE USUAL TERRAIN
ADJUSTMENTS.
ANOTHER MIN IN COVERAGE OF CONVECTION IS EXPECTED TONIGHT DUE TO LOSS
OF DAYTIME HEATING. WITH THE UPPER LOW MOVING CLOSER TO THE REGION...
A BIT MORE CLOUD COVER IS EXPECTED...SO FOG TONIGHT SHOULD NOT BE AS
DENSE AS IS ONGOING AT THIS TIME. ISOLATED TO SCATTERED SLOW MOVING
SHOWERS AND THUNDERSTORMS WITH SIMILAR INSTABILITY NUMBERS ARE
EXPECTED ON WED WITH THE UPPER LOW GENERALLY OVERHEAD. WBZ HEIGHTS
WILL PROBABLY BE A TAD LOWER SO HEAVY RAIN AND A STRONG STORM OR TWO
WITH GUSTY WINDS CANNOT BE RULED OUT ONCE AGAIN. LEANED TOWARD THE
LOWER END OF MOS GUIDANCE FOR MAX TEMPS AS HAS BEEN THE TREND LATELY.
ALSO OPTED TO GO WARMER THAN MAV GUIDANCE FOR LOWS ESPECIALLY FOR
VALLEY LOCATIONS AS IT HAS RAN TOO COLD RECENTLY.
AS THE UPPER LOW SHIFTS EAST OF THE AREA ON WED NIGHT...AT LEAST
PARTIAL CLEARING IS AGAIN EXPECTED AND SOME FOG SHOULD ONCE AGAIN
FORM. ISOLATED TO PERHAPS SCATTERED CONVECTION SHOULD AGAIN DEVELOP
ON THU WITH THE UPPER LEVEL LOW STILL INFLUENCING THE REGION.
.LONG TERM...LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/
THE MAIN FOCUS FOR THE LONG TERM PERIOD WILL DEAL WITH TWO H5
LOWS...THE LATTER MUCH STRONGER. AT THE START OF THE FORECAST
PERIOD...STUBBORN H5 LOW HANGING AROUND THE LOWER GREAT LAKES ALL
WEEK WILL CONTINUE TO ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING FRIDAY AFTERNOON. A BRIEF
TRANSITION PERIOD WILL TAKE PLACE BY SATURDAY AS WEAK RIDGING BUILDS
IN RESPONSE TO STRONG H5 LOW OVER THE NORTH CENTRAL PLAINS DIGS
SOUTHWARD OVER THE CENTRAL CONUS. THIS SHOULD ALLOW FOR A FAIRLY
SUBSTANTIAL DRY PERIOD THROUGH THE WEEKEND AS WESTERN SYSTEM
MEANDERS OUT TO THE WEST AND DOES NOT MAKE MUCH PROGRESS EASTWARD.
KEEP IN MIND THAT WHILE MODELS DO AGREE ON THE FEATURE ITSELF...
TIMING AND PLACEMENT DISCREPANCIES STILL EXIST. THESE DETAILS WILL
ULTIMATELY HAVE THE LARGEST IMPACT ON SENSIBLE WEATHER AND AS A
RESULT DID NOT MAKE MANY CHANGES TO PREVIOUS FORECAST AS PERSISTENCE
SHOULD BENEFIT THE MOST UNTIL DETAILS BECOME MORE CLEAR. BY THE END
OF THE WEEKEND...AMPLE MOISTURE FROM THE GULF LOOKS TO MAKE ITS WAY
TOWARD EAST KENTUCKY FROM THE SOUTH RIDING A 20 TO 30 KNOT LOW LEVEL
JET. HAVE TRIED TO REFLECT INCREASED SKY COVER/POP GRADIENT FROM
SOUTH TO NORTH DURING THIS PERIOD...BUT ONCE AGAIN WILL STAY VERY
GENERAL. FOR AN IDEA AT HOW INCONSISTENT THE MODELS HAVE BEEN
RECENTLY...TAKE A LOOK AT THE DIFFERENCES BETWEEN THE 07/18Z
OPERATIONAL GFS AND THE 08/00Z RUN LATE IN THE PERIOD.
AS FAR AS TEMPERATURES ARE CONCERNED...SHOULD STAY AROUND THE 80
DEGREE MARK FOR HIGHS EARLY IN THE FORECAST PERIOD THEN GRADUALLY
WARM TO THE LOW TO MID 80S AS WEAK RIDGING BUILDS IN. LOW
TEMPERATURES SHOULD STAY RIGHT AROUND NORMAL FOR THIS TIME OF YEAR
WITH RIDGES GENERALLY IN THE LOW TO MID 60S AND VALLEYS IN THE UPPER
50S TO AROUND 60 DEGREES.
&&
.AVIATION.../12Z TO 12Z/
WIDESPREAD DENSE FOG WILL GRADUALLY LIFT THROUGH 14Z...AFFECTING
RIDGETOP LOCATIONS THE LONGEST. ONCE THE FOG DISSIPATES...DAYTIME
HEATING WILL COMBINE WITH AN UPPER LEVEL LOW MEANDERING ACROSS THE
LOWER OH VALLEY FOR SCATTERED CONVECTION TO FORM BY 16Z OR SHORTLY
THEREAFTER. COVERAGE OF CONVECTION SHOULD DIMINISH BY 0Z OR SO...WITH
LIGHT VALLEY FOG LATE IN THE END OF THE PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JP/RAY
LONG TERM....SCHOETTMER
AVIATION...JP
Hazardous weather outlook, Sep 8, 10:45 AM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1145 AM EDT TUE SEP 8 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1145 AM EDT TUE SEP 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
LOCALLY HEAVY RAIN IS POSSIBLE AS THUNDERSTORMS WILL BE SLOW MOVING
AND COULD REPEATEDLY MOVE OVER THE SAME LOCATIONS. IN ADDITION...A
FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL.
PATCHY DENSE FOG WILL LIKELY DEVELOP LATE TONIGHT THROUGH DAWN ON
WEDNESDAY...DROPPING VISIBILITIES BELOW ONE QUARTER MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH FRIDAY
EVENING...AND THEN AGAIN ON MONDAY. SOME THUNDERSTORMS ON WEDNESDAY
COULD PRODUCE LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JP/RAY
In the hours before
Special weather statement, Sep 8, 12:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
131 PM EDT TUE SEP 8 2009
KYZ044-050>052-081830-
FLEMING-ROWAN-BATH-MONTGOMERY-
131 PM EDT TUE SEP 8 2009
...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 230 PM EDT TUESDAY AFTERNOON...
FLEMING...
ROWAN...
BATH AND
NORTHERN MONTGOMERY.
AT 131 PM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR OWINGSVILLE...MOVING EAST AT 15 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WYOMING AROUND
140 PM EDT...GRANGE CITY AROUND 145 PM EDT...RAMEY AROUND 200 PM EDT
AND SHARKEY AROUND 205 PM EDT...AND MOREHEAD AROUND 215 PM.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
RAY
Thunderstorm Wind, Bath
- When
- September 8, 1:00 PM EST to 1:05 PM EST
- Where
- Bath County, 2 mi S of Owingsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.121, -83.770
Two trees were blown down on Pickshien Road near KY 36 east.
Heavy Rain, Bath
- When
- September 8, 1:00 PM EST to 1:10 PM EST
- Where
- Bath County, Owingsville
- Reported by
- Public
- Coordinates
- 38.150, -83.770
Standing water observed on roads and in poor drainage areas.
Thunderstorm Wind, Powell
- When
- September 8, 1:45 PM EST to 1:50 PM EST
- Where
- Powell County, Stanton
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.850, -83.870
Large tree limbs were blown down east of Stanton.
Heavy Rain, Breathitt
- When
- September 8, 3:00 PM EST to 3:20 PM EST
- Where
- Breathitt County, 2 mi ESE of Talbert
- Reported by
- CoCoRaHS
- Coordinates
- 37.409, -83.436
Six tenths of an inch of rain fell in 15 minutes causing the Turner's Creek channel to go from a trickle to bank full very quickly.
Thunderstorm Wind, Owsley
- When
- September 8, 3:20 PM EST to 3:25 PM EST
- Where
- Owsley County, 1.5 mi SW of Sturgeon
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.405, -83.819
A tree was blown down on Highway 1071.
Thunderstorm Wind, Owsley
- When
- September 8, 3:25 PM EST to 3:30 PM EST
- Where
- Owsley County, Blake
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.380, -83.750
A tree was blown down on Route 846.
Thunderstorm Wind, Perry
- When
- September 8, 3:42 PM EST to 3:44 PM EST
- Where
- Perry County, Rowdy
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.420, -83.200
A tree was blown down on KY 476.
Thunderstorm Wind, Knott
- When
- September 8, 4:29 PM EST to 4:32 PM EST
- Where
- Knott County, Pine Top
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.270, -82.880
Trees were blown down on Highway 582 and Route 1393.
Thunderstorm Wind, Perry
- When
- September 8, 4:38 PM EST to 4:43 PM EST
- Where
- Perry County, 7 mi W of Hazard
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.250, -83.327
A tree was blown down on KY 2021 near Willard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Alabama, September 8, 2009$634,000 · 1.75 in hail · 13 events
- Flash Flooding and Flooding in Kansas, September 8, 2009$362,000 · 11 events
- Flash Flood and Damaging Wind in Arizona, September 8, 2009$51,000 · 52 kt wind · 2 events
- Lightning Strike in North Dakota, September 8, 2009$40,000 · 1 event
- Flooding and Hail in Kentucky, September 8, 2009$20,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, September 8, 2009$20,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, September 8, 2009$15,000 · 70 kt wind · 3 events
- Flash Flood and Hail in Tennessee, September 8, 200950 kt wind · 10 events
- Hail in Nebraska, September 8, 20091.5 in hail · 10 events
- Flash Flood and Damaging Winds in Texas, September 8 to 9, 2009$12,000 · 56 kt wind · 5 events
- Flash Flood and Hail in South Dakota, September 8, 2009$5,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Colorado, September 8, 20091 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196214, 196215, 196216, 196217, 196218, 196219, 196223, 196221, 196222.